The Lithium Diaries
Today could be the last day I’m living a life without Lithium. Feeling apprehensive. I’ve never been a huge fan of popping pills, and now my life has become a whirl of anti depressants and anti anxiety medication and mood stabilisers. My ECG was fine, so if my blood test results are good then I’ll be starting a Lithium trial.
The thought of regular appointments and blood tests is overwhelming. I’ll have to arrange childcare and get myself there. But I guess I’ll have to make it up as I go along.
I hope to be as honest as I can in this journal. Side effects, changes in mood, the impact it has on my life.
See you on the other side.
I start 400mg of Lithium tonight. Thing I’m most worried about? My hands shaking so much that I can’t crochet. I despair at myself sometimes. I’m feeling really agitated today, nobody likes change!
At this point, if they offered me a brain transplant I’d go for it so this is nothing.
It’s funny, now I can say I’ve got bipolar disorder, I somehow feel less of a fraud. Which is wrong. That’s society looking upon depression with a ‘pull yourself together’ attitude.
This one small daily pill feels enormous to me. It really could change my life.
Nothing to report really. No side effects that I’ve noticed, so for now the crochet is safe.
I’ve filled out my ‘Lithium Alert Card’, the ultimate accessory, so now I can really show off my status as a fully fledged nutter.
I’ve never had a condition like this before, with a record book and blood tests and wallet warnings. I’m going to get one of those über trendy pill organisers too, to complete the look. If I’m gonna do this, I may as well go all out.
Still crazy. Mouth tastes like shit.
One week in and a few of the side effects are arriving. My mouth still tastes pretty rancid in the evenings (I hope I don’t have breath to match!) and I’ve noticed my hands being less steady. My fingers like to hit all kinds of letters on the keypad (thanks predictive text – I owe you one) and I no longer get the perfect roll on my cigarettes.
Im also exhausted a lot. I’ve always been a lazy arse anyway, but I could genuinely nod off at any moment, up until about 3pm.
I’ve been a lot more tearful. Whether that’s the lithium or not, I don’t know, but it seems weeks since I last cried. I’ve felt a lot of sadness, sadness about things that I can’t change, things that happened a long time ago. I’m hoping an improvement in my mental health will enable me to ‘let go’.
Blood results were normal. Perhaps a little disturbing, but I was almost hoping I’d have done some irreversible damage to my kidneys and could just die. Ah well. Dose to be increased to 600mg. I can cope with the side effects of dry, foul tasting mouth, shakes and fatigue as long as this shit makes me better. Just got to keep hanging on in there. It ain’t fucking easy.
Taking a drug like Lithium is totally alien to me. It’s the same shit they put into batteries. How freaky is that? I’m ingesting battery filler. I’ve never taken such a ‘hardcore’ medication before. I’ve probably only had antibiotics a handful of times in my life. I used Domperidone long term, but barely noticed I was taking it, besides the lactation. I’ve never suffered from side effects when previously taking anything. This is something else.
The increased thirst is fine; I don’t drink enough usually. And the temperatures at the moment is probably something to do with that anyway. But the fatigue is awful. Being mentally unwell is exhausting anyway, the over analysing, the sobbing. At the moment the days seem far too long, every hour drags by. I’m so tired, I’m willing it to be bedtime by lunchtime. The shakes are becoming an issue. I somehow managed to shatter the handle of a fork by dropping it and walking down steps makes my legs quiver.
The various professionals I’ve been seeing, from the crisis and community mental health teams, are starting to play with the idea that this may not be bipolar disorder type 2, perhaps it’s a personality disorder instead. If this is the case then the lithium will probably go. I don’t know what this is, I just need it gone.